Teratogenic Effects of Antiepileptic Medications

Torbjörn Tomson, Dina Battino

Research output: Contribution to journalArticle

Abstract

During the last few years epilepsy and pregnancy registries and other large scale observational studies have provided new information on the teratogenic effects of the most frequently used antiepileptic drugs (AEDs). The prevalence of major congenital malformations associated with exposure to carbamazepine or lamotrigine appears to be only marginally increased from the expected, while malformation rates with valproate have been reported to be 2 to 4 times higher. Recent studies also suggest that compared with carbamazepine, lamotrigine and phenytoin, exposure to valproate in utero may be associated with poorer postnatal cognitive development. However, adverse outcomes with valproate appear to be dose-related, and doses below 800-1,000 mg/day might not be associated with worse outcome than with other AEDs. Information on the teratogenic potential of other newer generation AEDs than lamotrigine is still insufficient.

Original languageEnglish
Pages (from-to)993-1002
Number of pages10
JournalNeurologic Clinics
Volume27
Issue number4
DOIs
Publication statusPublished - Nov 2009

    Fingerprint

Keywords

  • Antiepileptic drugs
  • Birth defects
  • Epilepsy
  • Pregnancy
  • Teratogenicity

ASJC Scopus subject areas

  • Clinical Neurology

Cite this